Texas, 2012

Tornado and Hail in Texas, June 4, 2012

June 4, 2012 · NWS LUB · 8 events in 7 counties and zones

Moisture trapped beneath a developing ridge of upper high pressure combined with strong daytime heating to fuel the development of numerous thunderstorms. Although wind shear was minimal, very strong instability led to several of these storms becoming strong while growing into multicellular clusters and lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Moisture trapped beneath a developing ridge of upper high pressure combined with strong daytime heating to fuel the development of numerous thunderstorms. Although wind shear was minimal, very strong instability led to several of these storms becoming strong while growing into multicellular clusters and lines. Some of these storms produced large hail, high winds and even one very brief EF0 tornado. The large coverage of these slow-moving storms proved very beneficial to South Plains residents and farmers as a widespread rain event had not occurred since early spring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 11:37 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 4, 11:37 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1237 PM CDT MON JUN 4 2012

.AVIATION...
ISSUE THIS TAF CYCLE WILL BE TSRA POTENTIAL AT BOTH TAF SITES LATE
THIS AFTN AND OVERNIGHT. APPEARS BEST CHANCE LATE AFTN WILL BE
ALONG A WEAK FRONTAL BOUNDARY NEAR KLBB. THEN OVERNIGHT WILL SEE A
LINGERING POTENTIAL FOR SCATTERED SHRA AND TSRA. HAVE HIGHLIGHTED
THE BEST CHANCE WITH A PROB30 CENTERED EITHER SIDE OF 06Z. COULD
BE BRIEF MVFR CONDITIONS OR LOWER SHOULD ANY TSRA EFFECT EITHER
TAF SITE. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1156 AM CDT MON JUN 4 2012/

UPDATE...
WILL MAKE SOME ADJUSTMENTS TO THE AFTERNOON AND OVERNIGHT FCST
BASED ON 12Z ANALYSIS AND MODEL OUTPUT...MAINLY WITH RESPECT TO
POPS. UPPER LEVEL RIDGE AXIS STILL LOCATED TO THE WEST OF THE FCST
AREA WITH A NORTHERLY COMPONENT TO THE WINDS ABOVE ABOUT 600 MB
AND A GENERALY SOUTHEASTERLY FLOW BELOW THAT. 12Z OBSERVED 700 MB
TEMP TRENDS WERE DOWNWARD WITH THE GREATEST 12 HOUR COOLING
OCCURRING AT AMA VS MAF. MODELS SHOW THAT TREND TO CONTINUE TODAY.
ALSO ANALYZED A MID AND UPPER TROUGH EXTENDING FROM ERN NM ACROSS
THE PANHANDLE AND SOUTH PLAINS REGION NEWD TOWARD THE MID-MISSOURI
VALLEY. MODEL OUTPUT AND PROGGED SOUNDINGS SUGGEST THIS WEAKNESS
IN THE HEIGHTS AND ASSOCIATED COOLING ALOFT WILL HELP TO
DESTABILIZE THE AREA THIS AFTERNOON. 12Z RUNS OF THE NAM AND GFS
AS WELL AS THE 06Z TTU-WRF SUGGEST TWO AREAS OF INITATION LATE
AFTN. ONE IS ALONG A WEAK SFC TROUGH OR FRONTAL BOUNDARY THAT AT
16Z EXTENDED FROM ABOUT PLAINS TO LUBBOCK TO THE ERN PANHANDLE
WHERE BACKING WINDS EAST OF THE BOUNDARY SMEAR ANY DISCONTINUITY
IN THE WIND FIELD. BETTER /ALBEIT STILL WEAK/ LOW LEVEL
CONVERGENCE IS EXPECTED THIS AFTN ALONG THE WRN AND CENTRAL
PORTIONS OF THIS BOUNDARY /GENERALLY SRN SOUTH PLAINS ALONG AND
SOUTH OF HWY 114/ WITH INITIATION PROGGED BTWN 21Z AND 00Z. WEAK
FLOW THROUGH THE TROPOSPHERE SUGGEST A LACK OF ORGANIZATION
GENERALLY FAVORING PULSE TYPE MULTICELLULAR STORMS WITH A
PROPAGATION TO THE SE. SECOND AREA OF CONVECTIVE INITIATION IS
PROGGED ACROSS THE HIGH TERRAIN OF NERN NM AS MOIST UPSLOPE FLOW
AIDS DESTABILIZATION AND PROVIDES LOW LEVEL LIFTING MECHANISM...
AGAIN WITH MULTICELLULAR ACTIVITY MOVING EWD INTO THE PANHANDLE
AND POSSIBLY AS FAR SOUTH AS THE NWRN QUADRANT OF THE FCST AREA.
PREVIOUS FCST HANDLED THIS SCENARIO PRETTY WELL...BUT WITH
INITIATION LOOKING MOST LIKELY BEFORE 00Z HAVE NUDGED POPS UPWARD
FOR THIS AFTN THEN SHIFTING BETTER RAIN CHANCES SEWD TOWARD THE
SRN ROLLING PLAINS AS WELL AS A SMALL INCREASE IN POPS THIS
EVENING ACROSS THE NWRN ZONES.

AS FOR SVR POTENTIAL IT APPEARS BEST INSTABILITY WILL BE PRESENT
THIS AFTERNOON ACROSS THE ROLLING PLAINS DECREASING TOWARD THE
WEST... ALTHOUGH MIXING OF LOWER DEW POINT AIR TO THE SFC SHOULD
BE MARKEDLY LESS THAN LAST SEVERAL DAYS WITH THE MOIST NEWD WINDS
BEHIND THE SFC BOUNDARY. BEST COMBINATION OF FORCING AND
INSTABILITY MAY END UP BEING NEAR AND SHORTLY AFTER INITATION
EXPECTED ACROSS THE SRN SOUTH PLAINS. HOWEVER...WEAK SHEAR
SUGGESTS CAPE OF 1500 J/KG WILL BE RELEASED THROUGH PULSE STORMS
SOME OF WHICH COULD BECOME BRIEFLY SEVERE. FURTHER NORTH TOWARD
THE SOUTHWESTERN PANHANDLE WHERE STORMS WOULD BE MORE ELEVATED IN
NATURE...BRIEF SEVERE WIND GUSTS WILL BE POSSIBLE.

PREV DISCUSSION... /ISSUED 648 AM CDT MON JUN 4 2012/

AVIATION...
THOUGH VFR CONDITIONS EXPECTED TO PREVAIL...MAIN AVIATION CONCERN
WILL BE PROSPECTS FOR LATE AFTERNOON AND OVERNIGHT THUNDERSTORM
ACTIVITY AT BOTH TERMINALS. ENHANCED DOWNDRAFT POTENTIAL WILL EXIST
WITH THE INITIAL ACTIVITY THOUGH SCATTERED SHOWERS/STORMS ARE
EXPECTED WELL INTO THE OVERNIGHT HOURS.

PREV DISCUSSION... /ISSUED 422 AM CDT MON JUN 4 2012/

SHORT TERM...
BLOCKING RIDGE CONTINUES TO EXIST ACROSS THE CENTRAL CONUS WITH A
WEAKNESS PERSISTING IN THAT RIDGE FROM OUR CWFA NORTHEASTWARD.
POLAR JET REMAINS WELL NORTH EXTENDING FROM NORCAL UP TO THE
CANADIAN PRAIRIES THENCE BACK DOWN TOWARD THE MID-ATLANTIC COAST.
NARROW RIBBON OF WEAK VORTICITY IS PROGGED TO SLOWLY PUSH SOUTH AND
SOUTHWEST FROM CENTRAL OKLAHOMA BACK INTO WESTERN COLORADO WITH MILD
SFC-H7 FRONTOGENETICAL FORCING.  THUS...ONCE AGAIN...WE WILL HAVE
PROSPECTS FOR LATE AFTERNOON THUNDERSTORMS.  DRYLINE WILL REMAIN OUT
WEST TODAY AS SFC FRONT BRINGS A RETURN OF UPSLOPE ENERLY WINDS.
ALL THIS SAID...WILL INCREASE POPS AREAWIDE THIS AFTERNOON AND
EVENING SHEAR WILL BE QUITE WEAK TODAY ONCE AGAIN AND WHILE
SUFFICIENT INSTABILITY WILL EXIST OUT EAST WITH CAPES IN EXCESS OF
2K J/KG STORM ORGANIZATION WILL BE DIFFICULT AND WILL LEAVE OUT
SPECIFIC MENTION OF SVR IN GRIDS THOUGH THE OCCASIONAL STORM VERY
WELL MAY PULSE TO STRONG OR SEVERE LEVELS.  WINDS TO 60 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS AS WELL AS HAIL PERHAPS UP TO HALF
DOLLAR SIZE.  STORMS SHOULD PERSIST WELL INTO THE OVERNIGHT HOURS AS
AIRMASS CONTINUES TO BECOME MORE JUICY. THOUGH THERE IS SOME
INDICATION THAT HEAT BURSTS MAY BE POSSIBLE AS STORMS DISSIPATE.

LONG TERM...
CONTINUED FCST OF CHC POPS TUE AND WED AS MOIST UPSLOPE FLOW...WEAK
CAP...WEAK FORCING WITH WEAKNESS IN RIDGE ARGUE IN FAVOR OF
SCATTERED THUNDERSTORMS. MODELS SEEM TO AGREE ALTHOUGH EXACT
PLACEMENT OF PRECIPITATION IS NOT CLEAR. COULD SEE CONSIDERABLE
AMOUNT OF CONVECTIVE COVERAGE INTO THURSDAY ALLTHOUGH KEPT POPS IN
SLGT CHC CATEGORY FOR NOW. INDICATIONS OF BUILDING RIDGE FROM WEST
BY THURSDAY WITH WARMER TEMPS ALOFT PROBABLE. WEAKNESS IN RIDGE ALSO
MOVES EAST OF THE REGION BY THE WEEKEND. CERTAINLY SEE TREND OF
MODELS BACKING OFF CONVECTIVE COVERAGE BY FRIDAY AND SATURDAY WITH
WARMER MID LEVEL TEMPS FOR THE WEEKEND.

SW FLOW ALOFT EXPECTED TO INCREASE BY SUNDAY WITH DRYLINE TIGHTENING
UP ACROSS WEST TEXAS...AS UPPER LOW AND ASSOCIATED TROUGH MIGRATE
EASTWARD ACROSS THE NORTHERN ROCKIES. ISOLATED STORMS LIKELY ALONG
DRYLINE THEN BUT TOO MUCH UNCERTAINTY WITH STRENGTH OF CAP...THUS
WILL LEAVE POPS BELOW MENTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        95  62  84  64  85 /  30  40  30  30  30
TULIA         92  63  86  64  84 /  30  40  30  30  30
PLAINVIEW     94  64  87  63  85 /  30  40  30  30  30
LEVELLAND     96  64  84  64  88 /  40  30  30  40  30
LUBBOCK       95  66  85  65  86 /  40  40  30  40  30
DENVER CITY   98  65  86  65  88 /  30  30  30  40  30
BROWNFIELD    98  66  85  64  88 /  40  40  30  40  30
CHILDRESS     94  69  89  68  85 /  30  40  30  30  30
SPUR          97  68  87  68  85 /  40  50  30  40  30
ASPERMONT    100  70  87  69  84 /  40  50  30  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 4, 10:30 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON JUN 4 2012

TXZ021>044-051630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING. DAYTIME HEATING WILL
COMBINE WITH ADEQUATE LOW LEVEL MOISTURE TO RESULT IN SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...INITIALLY ALONG A WEAK
FRONTAL BOUNDARY ACROSS THE SOUTH PLAINS. ADDITIONAL SCATTERED
STORM DEVELOPMENT IS EXPECTED ACROSS MOST OF THE OUTLOOK AREA INTO
THE EVENING HOURS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE...WITH WIND GUSTS UP TO 65 MPH AND HAIL UP TO THE
SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JW

In the hours before

Special weather statement, Jun 4, 2:00 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT MON JUN 4 2012

TXZ027-028-033-034-042015-
BAILEY-COCHRAN-HOCKLEY-LAMB-
300 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MORTON...MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3363 10282 3395 10295 3403 10262 3376 10249
TIME...MOT...LOC 2000Z 070DEG 8KT 3383 10275

JW
Special weather statement, Jun 4, 2:19 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUN 4 2012

TXZ027-033-042045-
BAILEY-COCHRAN-
319 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN  AND BAILEY COUNTIES...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MORTON...MOVING SOUTHWEST AT 10
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3391 10304 3397 10277 3375 10262 3354 10298
      3373 10305
TIME...MOT...LOC 2018Z 059DEG 10KT 3382 10279

The radar

The Lubbock radar (KLBB), 45 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Hale

When
June 4, 3:05 PM CST
Where
Hale County, 0.9 mi SW of Hale Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.060, -101.840

The Hale Center EMC estimated quarter size hail. No damage was reported.

Thunderstorm Wind, Hale

When
June 4, 3:05 PM CST
Where
Hale County, 0.9 mi SW of Hale Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.060, -101.840

Relayed by the Hale Center EMC.

Thunderstorm Wind, Hockley

When
June 4, 5:05 PM CST
Where
Hockley County, 2.07 mi N of Busterville
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Trained Spotter
Coordinates
33.450, -102.100

Four utility poles were snapped along U.S. Highway 62/82.

Thunderstorm Wind, Lubbock

When
June 4, 5:20 PM CST
Where
Lubbock County, 5.14 mi SSW of Wolfforth
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.430, -102.050

Measured by a Texas Tech University West Texas mesonet station.

Hail, Floyd

When
June 4, 5:28 PM CST
Where
Floyd County, 3.7 mi ESE of Sandhill
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.980, -101.420

Golf ball size hail was reported by a storm chaser. No damage was reported.

Thunderstorm Wind, Dickens

When
June 4, 7:15 PM CST
Where
Dickens County, 17.32 mi E of Dickens
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.600, -100.530

A COOP Observer reported several trees downed at Pitchfork Ranch.

Tornado, Crosby

When
June 4, 7:28 PM CST
Where
Crosby County, 2.4 mi WNW of Crosbyton Muni Arpt
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
33.630, -101.270

A brief tornado located about two miles southwest of Crosbyton was photographed by a storm chaser. NWS radar indicated a short-lived, low-level mesocyclone that developed along the northwest edge of an apparent surging gust front. The increased cyclonic shear to the left of the gust front's motion was likely stretched vertically and produced the brief EF0 tornado. No damage survey was conducted as the tornado was only in progress for less than one minute over open land.

Thunderstorm Wind, Garza

When
June 4, 8:20 PM CST
Where
Garza County, 8.57 mi ENE of Justiceburg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.070, -101.060

Measured by a Texas Tech University West Texas mesonet station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377147, 377148, 377149, 377150, 377151, 377152, 377155, 377157.